Komatsu says here (Proc. Japan Acad. Volume 36, Number 3 (1960), 90-93) that a smooth function which satisfies Cauchy's estimate is analytic.

How does one prove this?

Surely, if Cauchy's estimates hold for the derivatives of a function, then its Taylor series converges, but that is not enough for analyticity.

Is it necessary to consider the smooth function on a compact interval? In the second answer to this question, the above fact is used for a function defined on the whole real line.


If Cauchy's estimate $|f^{k}(x)| \le M \lambda^k k!$ with positive constants $M,\lambda$ is satisfied for all $k$ and all $x \in [a,b]$, and if $x_0\in [a,b]$ is arbitrary, let $T_k(x) = \sum_{k=0}^n \frac{f^{(k)}(x_0)}{k!} (x-x_0)^k$ be the $k$-th Taylor polynomial centered at $x_0$. By Taylor's theorem with the Lagrange form of the remainder we get $R_k(x) = f(x)-T_k(x) = \frac{f^{(k+1)}(\xi)}{(k+1)!}(x-x_0)^{k+1}$ with some $\xi$ between $x_0$ and $x$, so $$ |R_k(x)| \le \frac{M \lambda^{k+1} (k+1)!}{(k+1)!} |x-x_0|^{k+1} = M \left( \lambda |x-x_0|\right)^{k+1} $$ This shows that $R_k(x) \to 0$ for $|x-x_0| < \lambda^{-1}$, as long as $x \in [a,b]$, and so the function is locally equal to its Taylor series and thus analytic.

| cite | improve this answer | |

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.